Wyoming, 2004

High Wind in Wyoming, March 5, 2004

March 5, 2004 · NWS RIW · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 5, 2:41 PM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Mar 5, 2:41 PM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
241 PM MST FRI MAR 5 2004

.TONIGHT THROUGH MONDAY...
WELL DEFINED FAST MOVING SHORTWAVE NOW MOVING SOUTHEAST ACROSS THE
PACIFIC NORTHWEST WILL TRACK RAPIDLY ACROSS MONTANA TONIGHT WHICH
WILL AFFECTIVELY TIGHTEN THE PRESSURE GRADIENT SURFACE AND ALOFT
TONIGHT AND SATURDAY. THE H7 WINDS ARE EXPECTED TO INCREASE TO 50
PLUS KNOTS TONIGHT AND SATURDAY. WITH THE TIGHTENING SURFACE PRESSURE
GRADIENT AND RESULTING LEE SIDE TROUGH AND THE RIGHT FRONT EXIT
REGION OF THE 135 KT JET DRIVING THOSE STRONG WINDS ALOFT TOWARD THE
SURFACE...VERY STRONG WINDS ARE ANTICIPATED ALONG THE SOUTHERN WIND
CORRIDOR TONIGHT AND SATURDAY. IN ADDITION THE POSSIBILITY OF A
MOUNTAIN WAVE EVENT EXISTS...ESPECIALLY TONIGHT...OVER THE CODY
FOOTHILLS WITH STRONG MTN TOP INVERSIONS ANTICIPATED THIS EVENING
WITH TEH HELP OF TEH ABOVE MENTIONED DYNAMICS. AS A RESULT WE WILL
BE ISSUING A HIGH WIND WARNING FOR TONIGHT AND SATURDAY FOR THE CODY
FOOTHILLS AND THE SOUTHERN WIND CORRIDOR INCLUDING CPR RKS FOR
TONIGHT AND SATURDAY.

AS FAR AS HOW THIS SAME SHORTWAVE PLAYS OUT IN THE WEST...WILL KEEP
THE SNOW ADVISORY GOING FROM MIDNIGHT TONIGHT UNTIL NOON SATURDAY.
THE WINDS SHOULD BE STRONG ENOUGH TO CREATE ENOUGH BLOWING SNOW IN
THE WEST TO WARRANT AN ADVISORY. SIX HOUR MESO ETA QPF AMTNS OF
.40 SEEM REASONABLE IN SOME OF THE WESTERN MTN LOCATIONS GIVEN THE
MARGINAL INSTABILITY...Q VECTOR FORCING AND UPPER DIFFLUENT FLOW.
HOWEVER THE RELATIVELY FAST SPEED OF THIS SYSTEM AS WELL AS THE BULK
OF THE ENERGY REMAINING TO THE NORTH IN MONTANA WILL KEEP AMOUNTS
BELOW WARNING CRITERIA. 7 TO 14 INCHES OF STORM TOTAL SNOW IN SOME OF
THE WESTERN MTNS STILL APPEARS LIKELY.

DECIDED TO REMOVE MENTION OF BLOWING SNOW ANYWHERE EAST OF THE
DIVIDE WITH THE EXCEPTION OF THE BIG HORN MTNS AND CPR MTN SINCE
THE PRESENT SNOW COVER IN THESE AREAS ARE COATED WITH A SOLID CRUST.
WILL HOWEVER MENTION DRIFTING SNOW IN THE HIGH WARNING AREA.

HAVE KEPT SATURDAYS HIGHS BELOW GUIDANCE FOR THE SOUTH HALF OF THE
STATE DUE TO THE EXTENSIVE SNOW COVER IN SPITE OF THE WARMING
FACTOR OF THE ANTICIPATED CHINOOK.

NORTHWEST WINDS SHOULD INCREASE BY SATURDAY AFTERNOON AND EVENING
TO 30 TO 40 MPH IN JOHNSON COUNTY BEHIND THE ASSOCIATED PACIFIC COLD
FRONT AS THE UPPER TROUGH DEEPENS AND THE RIGHT FRONT QUAD OF WHAT
WILL THEN BE A 145 KT JET NOSES INTO THAT AREA. INCREASED THE SNOW
AMOUNTS IN THE HIGHER BIG HORN MTNS TO AROUND 2 TO 4 INCHES FOR
SATURDAY AND SATURDAY NIGHT.

LIGHT SNOW WILL SLOWLY DISSIPATE THROUGH SUNDAY NIGHT IN THE WEST AS
THE WEST NORTHWESTERLY FLOW SLOWLY DRIES OUT.

EXPECT TEMPS TO WARM UP TO THE 40S IN MANY AREAS OF THE LOWER
ELEVATIONS SUNDAY AS H7 TEMPS REBOUND QUICKLY FROM -13C TO -5C. DRY
WEATHER IS EXPECTED MONDAY AS A FLAT UPPER RIDGE BUILDS INTO THE AREA
AS DOES A 1039MB SFC HIGH OVER SW WY.

.MONDAY NIGHT THROUGH FRIDAY...
UPPER LEVEL RIDGE CONTINUES TO INFLUENCE THE AREA WEATHER ON TUESDAY.
THE UPPER FLOW BECOMES MORE ZONAL WEDNESDAY AND THURSDAY. THE GFS IS
PROBABLY ERRONEOUS AT MOVING AN UPPER LOW ACROSS THE AREA WEDNESDAY
NIGHT AND THURSDAY. SYSTEM WILL PROBABLY BE MUCH WEAKER. WILL GO WITH
A DRY FORECAST...BESIDES SLGT CHC TO CHC POPS ACROSS THE WEST ON
WEDNESDAY AND THURSDAY. TEMPS LOOK MILD THROUGH MUCH OF THE EXTENDED
WITH 700 MB TEMPS OF MOSTLY IN THE -2 TO 2 DEG C RANGE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY LATE TONIGHT THROUGH NOON SATURDAY
FOR ZONES 1..12>15..23>25.

HIGH WIND WARNING FOR TONIGHT AND SATURDAY FOR ZONES
2..3..19..20..22..27>30.

&&

LIPSON/MC
Hazardous weather outlook, Mar 5, 3:48 PM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
348 PM MST FRI MAR 5 2004

WYZ001>020-022>030-061159-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
348 PM MST FRI MAR 5 2004

...WINTER WEATHER ADVISORIES FOR PORTIONS OF WESTERN WYOMING LATE
TONIGHT THROUGH NOON SATURDAY...
...HIGH WIND WARNING TONIGHT AND SATURDAY FOR PORTIONS OF
SOUTHERN AND CENTRAL WYOMING...ABSAROKA MOUNTAINS AND CODY
FOOTHILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM WILL BRING STRONG WINDS TO PORTIONS OF CENTRAL
AND SOUTHERN WYOMING BEGINNING THIS EVENING.  SOUTHWEST TO WEST
WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE IN THE LOWER
ELEVATIONS...WHILE WINDS OF 50 TO 60 MPH WITH GUSTS TO 75 MPH ARE
POSSIBLE IN THE ABSAROKA MOUNTAINS AND CASPER MOUNTAIN.  VERY WINDY
CONDITIONS WILL OCCUR IN MOST OTHER AREAS AS WELL.  SNOW WILL ALSO
FALL IN THE WEST...BECOMING POSSIBLY HEAVY AT TIMES AFTER MIDNIGHT
THROUGH NOON SATURDAY. STRONG WINDS WILL CREATE SIGNIFICANT BLOWING
AND DRIFTING SNOW IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STRONG WINDS WILL CONTINUE THROUGH SATURDAY NIGHT.  THESE WINDS ARE
EXPECTED TO PRODUCE SOME BLOWING AND DRIFTING SNOW THROUGHOUT
THE AREA...MAINLY IN THE MOUNTAINS. THE ONLY EXCEPTION WILL BE THE
BIG HORN BASIN WHERE LITTLE IF ANY SNOW EXISTS.  SNOW WILL TAPER TO
SNOW SHOWERS DURING SATURDAY AFTERNOON IN THE WEST...BUT IS EXPECTED
TO CONTINUE THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY NEW SNOW ACCUMULATIONS.

LIPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
March 5, 7:00 PM MST to 11:00 PM MST
Where
Cody Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386204.